Young people seeking treatment and support don't often name GHB as a problematic drug but a basic understanding of GHB is essential.


GHB (gamma hydroxybutyrate) is a depressant, it slows down the rate of in which our brain sends chemical messages to the rest of the body. It used to be used as a legal anaesthetic. Although it slows the bodies reactions down it is mostly (but not always) used as a drug at parties and clubs

GBL (gamma-butyrolactone) and 1,4-BD are chemicals that are closely related to GHB. Once GBL or 1,4-BD enter the body, they convert to GHB almost immediately. When GLB and 1,4-BD are made industrially ingredients are added to it which makes people vomit after they have consumed. 


‘G’, fantasy, grievous bodily harm (GBH), liquid ecstasy, liquid E, liquid X, salty water, juice, soap, scoop, cherry meth and blue nitro.


0.3 per cent of Australians over age 14 had used GHB (National Drug Strategy Household Survey, 2013). 


GHB is a clear liquid with astringent bitter or salty taste odourless, usually sold in small bottles or vials or in soy sauce fish capsule. Also comes as a bright blue liquid, known as ‘blue nitro', and less commonly as crystal powder.


Ingested or sometimes injected.

If you wish to find out more about safe dosing Erowid has some useful information. 


Euphoria, increased libido, reduced inhibitions, memory lapses, clumsiness or loss of motor control, dizziness or headaches, lowered body temperature and heart rate, difficulty urinating and sleepiness.

If taken orally the high is usually felt within 15-20 minutes and lasts between three and four hours. If injected the high is usually felt immediately.

Weight, health, amount, frequency of usage, quality of drug all play a role in how GHB effects a person. 


It is important to note that GHB appears to be dose dependant due to the manufacturing of it. This means that it is easy to overdose on.

Incoherence, profuse sweating, vomiting, irregular or shallow breathing, involuntary muscle contractions, or the inability to be roused or woken. A GHB overdoes is often referred to as “blowing out”.

An ambulance should be called if any of these symptoms occur.
There have been no reported deaths of a person who has overdosed on GHB if they have been taken to hospital. 


GHB in combination with alcohol and other depressants, as well as prescribed medication, increases the likelihood of overdose.

Using GHB to ease a stimulant comedown may lead to a cycle of increased usage and dependency.

It is important to note that GHB appears to be dose dependent due to the manufacturing of it, it can is easy to overdose on.


Encourage a young person to: -

  • Remember that GHB is dose dependant, always start with a small amount
  • Avoid taking more GHB if the first does has not achieved the desired effect
  • Follow these 'golden rules' to avoid dependence
  • Understand that there are ways to inject safely if they are injecting.
  • understand the risks involved in mixing other drugs and alcohol, including prescription medication.
  • See more Universal Harm Reduction Strategies

Didn’t find what you’re looking for? Try the YouthAOD toolbox for further in-depth information or ask YoDAA